Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 127, NWS Grand Forks, ND

July 9, 2008Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2008, 4:20 PM CDT for Beltrami County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2008, 4:20 PM CDT (21:20 UTC)
Expired
Jul 9, 2008, 5:01 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:52 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 9, 2:52 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
252 PM CDT WED JUL 9 2008

.SHORT TERM...
MAIN 500 MB LOW IN CNTRL MB MOVING TOWARD SE MB EARLY THIS
EVENING. SFC TROUGH OUT AHD OF VORT FROM SE MB ACROSS NW MN THEN
TO SE ND. HOWEVER...WHILE THIS TROUGH MAY PROVIDE SOME EXTRA LOW
LEVEL CONVERGENCE...MAIN ISSUE IS ALOFT CONTAINS MANY VARIED SHORT
WAVES AND WITH TEMPS WARMING TO NR 80 AND DEW PTS IN THE 50S
PRODUCING CAPES IN THE 1000 J/KG RANGE ISOLD CONVECTION WILL OCCUR
THROUGH EARLY EVENING JUST ABOUT ANYWHERE IN THE FCST AREA.
SATELLITE AND RADAR SHOWS ENCHANCED MID LEVEL BASED CU TVF-FSE
AREA AND FROM ROLLA THRU DVL TO JMS. FZVL LEVELS RANGE FROM 10500
FT IN THE NORTH TO NEARLY 12000 FT IN THE SOUTH. BEST BULK SHEAR
FOR ORGANIZED SVR POSSIBILITY WOULD BE IN THE NORTHERN AREAS WITH
50-60KTS.

ACTION THEN TURNS TO LATE TONIGHT IN WHAT MAY HAPPEN WITH
OVERNIGHT CONVECTION. SFC TROUGH WILL DROP SOUTH INTO SRN
ND/WCNTRL MN AND THEN REBOUND NORTHWARD A BIT LATE TONIGHT AS
850-700 MB WARM ADVECTION TAKES HOLD. GFS SEEMS A BIT BETTER
DEFINED WITH VORTS IN THIS FLOW THOUGH ACTUAL QPF VALUES AND
LOCATIONS SUBJECT TO CHANGE. ONE VORT PROGGED TO MOVE THRU ECNTRL
ND INTO CNTRL MN 06-12Z PERIOD AND WITH 30-35 KT AT 850 MB NORTH
OF SFC WARM FRONT WOULD FEEL DECENT SHOT AT SOME TYPE OF STORMS
DROPPING SOUTHEAST OR FORMING NORTH OF THE SFC WARM FRONT WITH
HIGHEST POPS LATE TONIGHT INTO EARLY THU MORNING DVL-GFK-FAR-PKD-
ADC AREAS. ONCE MORNING CONVECTION EXISTS THE AREA...WOULD FEEL
LIKE MAJORITY OF THURSDAY WILL TURN OUT PARTLY CLOUDY OR MOSTLY
SUNNY AND VERY WARM AND HUMID. COULD BE SOME AFTN CONVECTION ALONG
RETREATING WARM FRONT WHICH WILL LIE SOMEWHERE THRU CNTRL ND INTO
CNTRL MN BUT WARM TEMPS ALOFT MAY SUPPRESS SFC BASED CONVECTION.
BEST BET IS FOR STORMS TO FIRE OVERNIGHT THU NIGHT IN STRONG
925-850 MB WARM ADVECTION ZONE CENTERED FROM MOT-DVL-GFK-FAR-PKD
AREA AND NEXT 500 MB SHORTWAVE THAT WILL BE MOVING INTO
ALBERTA/WRN SASK. SEE SWODY2.

MORNING THUNDERSTORMS MAY CONTINUE FRIDAY MORNING...MAINLY INTO
MN...THEN QUESTION IS WILL CONVECTION RE-FIRE ALONG COLD FRONT
PROGGED TO MOVE THRU THE VALLEY INTO MN MIDDAY-EARLY AFTN. BEST
BET IS ERN FCST AREA THRU FRI AFTN...WITH DRIER AIR ADVECTING INTO
CNTRL AND ERN ND FRI AFTN. WILL MAINTAIN LOW POPS HOWEVER FOR
ISOLD CONVECTION PER COORDINATION AS COLD AIR ALOFT SPREADS INTO
CNTRL ND BY 00Z SAT. ANY THREAT FOR PCPN WILL END FRI
NIGHT....THEN ON SATURDAY COLD AIR ALOFT WILL MOVE SOUTHWARD
BEHIND 500 MB LOW THAT WILL THEN BE JUST NORTH OF INTERNATIONAL
FALLS WITH THREAT FOR SCT SHRA/TSRA AT LEAST FOR NE 1/2 OF FCST
AREA (DVL-GFK-PKD NORTHWARD). TEMPS MUCH COOLER ON SATURDAY WITH
60S NORTHEAST TO MID 70S SOUTHWEST.

.LONG TERM...THE GFS AND CANADIAN MODELS ADVERTISE THAT A COOL
NORTHWESTERLY FLOW ALOFT WILL PERSIST THROUGH THE WEEKEND AS A
STRONG UPPER LEVEL TROUGH REMAINS OVER HUDSON BAY. TEMPERATURES WILL
REMAIN ABOUT 10 DEGREES BELOW NORMAL THROUGH THE WEEKEND. RETURN
FLOW WILL SET UP FOR THE START OF THE NEW WORK WEEK AS A SIGNIFICANT
RIDGE BUILDS NORTHWARD. THE CHANCE OF THUNDERSTORMS IS EXPECTED TO
RETURN ON TUESDAY AS GULF MOISTURE RETURNS TO THE FORECAST AREA.

&&

.AVIATION...WDLY SCT EVENING THUNDERSTORMS ARE POSSIBLE IN THE
NORTHWEST FLOW ALOFT. AS STRONG WARM ADVECTION DEVELOPS LATE
TONIGHT...A MORE SIGNIFICANT CHANCE OF THUNDERSTORMS IS EXPECTED
ACROSS THE FORECAST AREA DURING THE 09-14Z PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/BRAMER
Hazardous weather outlook, Jul 9, 6:40 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
640 AM CDT WED JUL 9 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
640 AM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN ORGANIZING WARM FRONT MAY BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON INTO THE OVERNIGHT ACROSS PORTIONS
OF THE REGION. A FEW OF THESE THUNDERSTORMS MAY APPROACH SEVERE
LIMITS PRODUCING HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THURSDAY AFTERNOON
AND CONTINUE THROUGH THE NIGHT TIME HOURS. THESE STORMS WILL
LIKELY REACH SEVERE LIMITS PRODUCING LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:50 PM CDTSevere Thunderstorm WarningFGFBeltrami25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.